Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 41, NWS Grand Rapids, MI

June 20, 2007Lake County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 20, 2007, 11:37 PM EDT for Lake County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2007, 11:37 PM EDT (03:37 UTC)
Expired
Jun 21, 2007, 12:15 AM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Lake County, MI

The radar

The NCL Michigan radar (KAPX), 126 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 210338
SVRGRR
MIC085-210415-
/O.NEW.KGRR.SV.W.0041.070621T0337Z-070621T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1137 PM EDT WED JUN 20 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 1215 AM EDT

* AT 1135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF LUTHER...OR ABOUT 18 MILES NORTH OF BALDWIN...
  AND MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUTHER BY 1145 PM EDT
  BRISTOL BY 1150 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4417 8591 4417 8557 4396 8557 4396 8557
      4396 8558 4395 8567 4396 8577 4404 8602
      4410 8601

$$

DUKE
1 follow-up statement
000 
WWUS53 KGRR 210415
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 AM EDT THU JUN 21 2007

MIC085-210425-
/O.EXP.KGRR.SV.W.0041.000000T0000Z-070621T0415Z/
LAKE MI-
1215 AM EDT THU JUN 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR LAKE COUNTY WILL BE ALLOWED TO
EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4417 8591 4417 8557 4396 8557 4396 8557
      4396 8558 4395 8567 4396 8577 4404 8602
      4410 8601

$$
DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:35 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 20, 8:35 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
835 PM EDT WED JUN 20 2007

LATEST UPDATE...REVISED SHORT TERM...

.SYNOPSIS...(422 PM EDT WED JUN 20 2007)
A COLD FRONT WILL DROP SOUTH FROM THE LAKE SUPERIOR REGION TONIGHT
AND THURSDAY... PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. THE
FRONT IS EXPECTED TO STALL AND BECOME NEARLY STATIONARY ALONG OR
SOUTH OF THE MICHIGAN INDIANA THURSDAY NIGHT. ADDITIONAL SHOWERS AND
THUNDERSTORMS MAY FORM IN THE VICINITY OF THIS FRONTAL BOUNDARY
FRIDAY AND SATURDAY...WHICH INCLUDES THE INTERSTATE 94 CORRIDOR.

&&

.SHORT TERM... (835 PM EDT WED JUN 20 2007)
NDFD UPDATED THIS EVENING FOR HIGHER POPS FOR OUR FAR NORTH AND NW
CWA FOR THE MID TO LATE EVENING HOURS. KGRR AND RGNL RADAR TRENDS
INDICATE THE BROKEN LINE OF CONVECTION ACROSS NORTH CENTRAL LWR MI
IS WEAKENING AS IT MOVES SE. NEVERTHELESS SCATTERED SHOWERS AND
TSTORMS WILL AFFECT PORTIONS OF OUR NORTHERNMOST CWA FROM 0030Z
THROUGH THE LATE EVENING HOURS BEFORE DIMINISHING FURTHER AS IT
MOVES FURTHER SE. CONVECTION WILL CONTINUE TO WEAKEN AS A RESULT OF
VERY LIMITED INSTABILITY... LOW DEW PT VALUES AND LOSS OF
INSTABILITY FROM DAYTIME HEATING.

&&

.LONG TERM... (422 PM EDT WED JUN 20 2007)
GFS ENSEMBLES ARE IN VERY GOOD AGREEMENT THROUGH NEXT WEDNESDAY THAT
AN UPPER TROUGH WILL MOVE EAST FROM THE PLAINS TO THE GREAT LAKES.
THE RIDGE WILL BE OVER THE CWA FROM LATE SUNDAY THROUGH TUESDAY
BEFORE IT FLATTENS A BIT. SFC HIGH WILL BE DIRECTLY OVER THE CWA
SATURDAY AND THEN MOVE SOUTHEAST SUNDAY. WE/LL HAVE TO WATCH FOR
POTENTIAL CONVECTIVE DEVELOPMENT SUNDAY NIGHT AS THE WARM FRONT
PUSHES NORTH. WITH THE SFC LOW STILL OVER WESTERN NORTH DAKOTA...WE
THINK THE CHC OF PCPN IS MINIMAL AND SO HAVE DRY GRIDS. IN FACT...WE
HAVE DRY GRIDS THROUGH TUESDAY. THE NEXT CHANCE OF RAIN WILL ARRIVE
TUESDAY NIGHT AND WEDNESDAY AS THE COLD FRONT APPROACHES. AHEAD OF
THE FRONT...TEMPS WILL LIKELY CLIMB BACK INTO THE 90S TUESDAY.

&&

.AVIATION...(106 PM EDT WED JUN 20 2007)
VFR CONDITIONS ARE EXPECTED THROUGH 18Z THURSDAY. THE FOCUS FOR THE
FORECAST IS TONIGHT. A WEAK COLD FRONT IS EXPECTED TO PUSH SOUTH
INTO THE STATE. MOISTURE ISN/T GREAT BUT IS EXPECTED TO POOL A BIT
NEAR THE FRONT. MODELS SUGGEST THAT WE/LL SEE SOME PCPN ALONG THE
FRONT AFTER 06Z. ADDED VCTS TO THE TAFS TO ACCOUNT FOR THIS. THE
PCPN SHOULD BE THROUGH THE TAF SITES BY 13Z.
&&

.MARINE... (422 PM EDT WED JUN 20 2007)
PERIOD OF 15-25 KT SW FLOW TONIGHT AHEAD OF APPROACHING FRONT WILL
PRODUCE WAVES CLOSE TO SMALL CRAFT CRITERIA NORTH OF HOLLAND.
OTHERWISE RELATIVELY WEAK FLOW IS EXPECTED WITH SURFACE RIDGING
RETURNING BEHIND THE FRONT.

&&

.HYDROLOGY... (422 PM EDT WED JUN 20 2007)
NO WIDESPREAD SIGNIFICANT RAINFALL EXPECTED WITH FRONTAL BOUNDARY
DROPPING DOWN FROM THE NORTH TONIGHT/THURSDAY. HEAVIEST RAIN WITH
MCS ACTIVITY IS CURRENTLY EXPECTED TO BE SW OF MI ON FRIDAY/FRIDAY
NIGHT. THEREFORE NO ISSUES ANTICIPATED ATTM.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM HOLLAND NORTH TONIGHT.
&&

SHORT TERM: LAURENS
LONG TERM: 93
AVIATION: 93
MARINE: MEADE
HYDROLOGY: MEADE
Hazardous weather outlook, Jun 20, 4:12 PM EDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 PM EDT WED JUN 20 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-211015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
412 PM EDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT NORTH OF A
WHITEHALL TO ALMA LINE. A SLOW MOVING COLD FRONT WILL MOVE INTO
CENTRAL LOWER MICHIGAN AFTER 1 AM. ALTHOUGH MOST OF THE STORMS THAT
DEVELOP ARE NOT EXPECTED TO BE SEVERE...A COUPLE OF THEM MAY BE.
WIND GUSTS TO 60 MPH AND 1 INCH HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA DURING THURSDAY. THESE
STORMS ARE NOT EXPECTED TO SEVERE. BRIEF HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE THE EXPECTED HAZARDS.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE
96 FRIDAY NIGHT INTO SATURDAY. THERE IS A SLIGHT RISK THAT SOME OF
THOSE STORMS COULD BE SEVERE ALSO WITH WIND AND HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

LMZ844>849-211015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
412 PM EDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THREE TO FIVE FOOT WAVES MAY POSE A THREAT TO SMALL CRAFT NORTH OF
HOLLAND.

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE NEARSHORE WATERS TONIGHT.
THERE IS A SLIGHT RISK SOME OF THOSE STORMS MAY BE SEVERE NORTH OF
WHITEHALL AFTER MIDNIGHT. WIND GUSTS TO 50 KNOTS AND 1 INCH HAIL ARE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE TILL MID AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

WDM 93

In the hours before

Special weather statement, Jun 20, 9:27 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
927 PM EDT WED JUN 20 2007

MIZ038-039-044>046-051-052-210230-
GRATIOT-ISABELLA-LAKE-MECOSTA-MONTCALM-NEWAYGO-OSCEOLA-
927 PM EDT WED JUN 20 2007

...SPECIAL WEATHER STATEMENT...

AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR BALDWIN EAST ALONG
HIGHWAY 10 THROUGH REED CITY TO EVART. THE LINE WAS MOVING SOUTHEAST
AT 40 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...REED CITY...BALDWIN...
EVART...BARRYTON...REMUS...CHIPPEWA LAKE AND BIG RAPIDS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4400 8527 4396 8572 4404 8609 4345 8532
      4336 8496 4341 8462

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:27 PM EDTSpecial Weather StatementGRRMecosta63 min
Jun 20, 11:55 PM EDTSevere Thunderstorm WarningGRROsceola40 min
Jun 21, 12:18 AM EDTSpecial Weather StatementGRRLake57 min
Jun 21, 12:53 AM EDTSpecial Weather StatementGRRMecosta52 min
Jun 21, 10:37 AM EDTSpecial Weather StatementGRRBarry23 min
Jun 21, 11:10 AM EDTSpecial Weather StatementGRRBarry35 min
Jun 21, 11:43 AM EDTSpecial Weather StatementGRRBarry32 min
Jun 21, 12:28 PM EDTSpecial Weather StatementGRRLenawee32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.